Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

October 28, 2021Horry County, South Carolina

NWS Wilmington, NC issued this special weather statement at Oct 28, 2021, 11:28 PM EDT for Horry County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2021, 11:28 PM EDT (03:28 UTC)
Expired
Oct 29, 2021, 12:30 AM EDT
In force
62 min
Issued by
NWS Wilmington, NC
Hail
0.00 in
Wind
40

County Horry County, SC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 615 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
615 m²/s²
0-3 km storm-relative helicity
735 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS82 KILM 290328
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
1128 PM EDT Thu Oct 28 2021
 
NCZ099-SCZ054-058-059-290430-
Columbus NC-Northern Horry SC-Coastal Horry SC-Central Horry SC-
1128 PM EDT Thu Oct 28 2021

...A strong thunderstorm will impact portions of south central
Columbus and central Horry Counties through 1230 AM EDT...

At 1128 PM EDT, Doppler radar was tracking a strong thunderstorm over
Forestbrook, or near Red Hill, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Myrtle Beach, North Myrtle Beach, Myrtle Beach Airport, Red Hill,
Little River, North Myrtle Beach Airport, Socastee, Hickory Grove,
Horry Georgetown Technical College Conway Campus, Nixonville,
Barefoot Landing Area Of North Myrtle Beach, Wampee, Goretown, Hand,
Forestbrook, Longs, Hammond, Coastal Carolina University, Brooksville
and Briarcliffe Acres.

This includes the following highways...
 SC Highway 31 between mile markers 5 and 24.
 SC Highway 22 between mile markers 14 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3378 7906 3412 7882 3395 7864 3394 7865
      3386 7855 3382 7867 3377 7877 3365 7893
TIME...MOT...LOC 0328Z 228DEG 38KT 3376 7893 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

SHK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Oct 28, 10:35 PM EDT, 53 minutes earlier.

Area forecast discussion, Oct 28, 10:35 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1035 PM EDT Thu Oct 28 2021

.SYNOPSIS...
Low pressure will bring a soaking rain tonight and perhaps a few
strong storms near the immediate coast. Saturday will be a bit
breezy behind this system. Sunday begins a long stretch of sunny
and seasonable Fall weather.

&&

.UPDATE...
Marine updated for short duration Gale Warning. Pinched gradient
ahead of slow moving warm front has increased east-southeast
winds to 25 to 30 kt with gusts 35 to 40 kt. Duration will be
limited and gusts should fall below before 0400 at which point a
SCA will be needed.

Previous Update: Severe threat looking more marginal with each
passing hour. The biggest limiting factor is the amount of low
level stability. However, the severe threat is not zero. A warm
front to the south is poised to move into the forecast area. The
best looking storms on radar, just south-southwest of
Georgetown county, are associated with the warm front and an
area of increased MLCAPE. If a strong or severe Storm develops,
this is where it will happen. That said, mid-level lapse rates
are unimpressive and there is a noticeable lack of lightning.
Shear remains high enough to support an isolated weak tornado,
but again the presence of low level stability does suggest such
an event is unlikely. Gradient winds ahead of the warm front
have been impressive, gusting to around 35 mph at times along
the coast. These winds will continue as the front lifts north,
but will remain confined to the coast.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Surface warm front was located across southern GA early this
afternoon, with widespread stratiform precip spreading north across
SC and into southern NC. Widespread light to moderate rainfall will
continue across the area through late afternoon, picking up in
intensity as the frontal boundary makes it way across the forecast
area between roughly 8 pm and 2 am. Expecting generally 0.5-1.0" of
QPF, and considering relatively dry conditions and progressive
nature of the system, flooding/ponding issues are not anticipated.

SPC has trimmed back the slight risk area to include only the
coastal counties and Columbus, as it appears that the warm sector
air will be confined within a narrow corridor along the coast, at
most, as the triple point tracks northeast along the coast or just
offshore. Shear and helicity will be in abundance, so any strong
cells that develop in the warm sector may become supercellular and
wrap onshore. The occluded front will lift north of Cape Fear by 2
am bringing an end to any severe threat, although widely scattered
showers may linger the remainder of the night.

The occluded low will pivot across TN Friday, then lift northeast up
the Appalachians Friday night. Dry air wrapping around the low will
result in considerable drying above 700 mb, which will get underway
late tonight. As a result, PoPs will taper off to isolated by early
Friday, and remain low through Friday night.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A bit of clouds linger on Saturday for a partly sunny sky. Cool
temperatures aloft should allow for flat cumulus clouds to readily
develop. We clear out Saturday night as the trough axis swings
through. Temperatures will be within a few degrees of
climatology.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Little day-to-day variations in temperatures as the mid level
pattern stays pretty flat for quite some time locally with WSW H5
flow around large Great Lakes upper low. Very limited moisture
through much of the troposphere will mean ample sunshine for nearly
the entire period. Changes finally come Thursday when energy digs
down on the western side of the upper low. Locally this will bring
some isentropic upglide. The antecedent conditions so dry that this
will lead to increasing clouds but meaningful rain chances will hold
off until later in the week.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Wide range of conditions across the area this evening as low
pressure and associated cold front have begun affecting the
region. Anticipate IFR conditions at times across all sites
overnight, but think MVFR will be more of the general rule.
Strong southwest winds will remain gusty through the overnight
and redevelop by midday Fri. Potential for thunder is confined
to the immediate coast while inland sites low level wind shear
is more of a concern through 05Z or so.

Extended Outlook...Expecting VFR through at least the middle of
next week.

&&

.MARINE...
Through Friday night...
Onshore flow will strengthen late this afternoon and evening as
a warm front makes its way up the coast. Sustained SE winds of
25 kt with potential for gusts to 35 kt will push 6-8 ft seas
across the nearshore waters during the evening hours. The front
is expected to be near the South Santee around 8 pm, and lift
north to Cape Fear by around midnight. A shift to SW winds will
occur behind the front, with gusts to 25 kt continuing
overnight. SW winds will remain elevated through Friday and into
Friday night in a strong gradient around broad surface low
pressure moving across the OH River valley. A Small Craft
Advisory is already in place beginning at 5 pm this afternoon,
and it will remain up through 6 am Saturday.

Saturday through Wednesday...Still a bit on the breezy side on
Saturday as large low pressure spins in the Northeast. The offshore
wind component appears to keep advisory-worthy seas just offshore.
Wind stays out of the west on Sunday but less on account of low
pressure and more because of high pressure building in from the
west. As this high builds closer, very slowly, winds will turn to
the north and drop off to under 10kts.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk from 6 AM EDT Friday through Friday
     evening for SCZ054-056.
NC...High Rip Current Risk from 6 AM EDT Friday through Friday
     evening for NCZ106-108-110.
MARINE...Gale Warning until 4 AM EDT Friday for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...III
NEAR TERM...CRM
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...III
MARINE...ILM
Hazardous weather outlook, Oct 28, 10:30 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1030 PM EDT Thu Oct 28 2021

NCZ106-108-110-SCZ054-056-300230-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
1030 PM EDT Thu Oct 28 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

There is a slight chance of severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105-107-109-SCZ055-058-059-300230-
Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Inland Georgetown-Central Horry-Northern Horry-
1030 PM EDT Thu Oct 28 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

There is a slight chance of severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-300230-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1030 PM EDT Thu Oct 28 2021

...GALE WARNING IN EFFECT UNTIL 4 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Small craft advisory conditions will develop Friday morning and
continue into Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-SCZ017-023-024-032-033-039-300230-
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
1030 PM EDT Thu Oct 28 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 28, 11:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1128 PM EDT Thu Oct 28 2021

NCZ099-SCZ054-058-059-290430-
Columbus NC-Northern Horry SC-Coastal Horry SC-Central Horry SC-
1128 PM EDT Thu Oct 28 2021

...A strong thunderstorm will impact portions of south central
Columbus and central Horry Counties through 1230 AM EDT...

At 1128 PM EDT, Doppler radar was tracking a strong thunderstorm over
Forestbrook, or near Red Hill, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Myrtle Beach, North Myrtle Beach, Myrtle Beach Airport, Red Hill,
Little River, North Myrtle Beach Airport, Socastee, Hickory Grove,
Horry Georgetown Technical College Conway Campus, Nixonville,
Barefoot Landing Area Of North Myrtle Beach, Wampee, Goretown, Hand,
Forestbrook, Longs, Hammond, Coastal Carolina University, Brooksville
and Briarcliffe Acres.

This includes the following highways...
 SC Highway 31 between mile markers 5 and 24.
 SC Highway 22 between mile markers 14 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 7906 3412 7882 3395 7864 3394 7865
      3386 7855 3382 7867 3377 7877 3365 7893
TIME...MOT...LOC 0328Z 228DEG 38KT 3376 7893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 8:17 PM EDTRip Current StatementILMBrunswick, New Hanover, Pender24 hr
Oct 28, 10:25 PM EDTGale WarningILM4 hr
Oct 29, 2:00 AM EDTGale WarningILM18 hr
Oct 29, 2:00 AM EDTSmall Craft AdvisoryILM3 hr
Oct 29, 2:19 AM EDTCoastal Flood AdvisoryILMNew Hanover4 hr
Oct 29, 9:41 AM EDTCoastal Flood AdvisoryILMNew Hanover9 hr

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.